Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 239, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 25, 2023, 4:33 PM CDT for Clay County, Effingham County, Jasper County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2023, 4:33 PM CDT (21:33 UTC)
- Expired
- Aug 25, 2023, 5:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IL, Effingham County, IL, Jasper County, IL
The radar
The Evansville,IN radar (KVWX), 89 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 4:35 PM CDT | TSTM WND DMG | Mason, IL | Tree limbs and power lines down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3366 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059
WUUS53 KILX 252133
SVRILX
ILC025-049-079-252215-
/O.NEW.KILX.SV.W.0239.230825T2133Z-230825T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
433 PM CDT Fri Aug 25 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southwestern Jasper County in southeastern Illinois...
Northern Clay County in south central Illinois...
Southeastern Effingham County in south central Illinois...
* Until 515 PM CDT.
* At 433 PM CDT, a severe thunderstorm was located near Edgewood, or
13 miles south of Effingham, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bible Grove, Sailor Springs and Ingraham.
This includes Interstate 57 between mile markers 145 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3886 8869 3898 8865 3896 8827 3873 8825
3873 8829 3869 8828
TIME...MOT...LOC 2133Z 289DEG 21KT 3893 8857
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
252 follow-up statements
478
WWUS53 KILX 252152
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
452 PM CDT Fri Aug 25 2023
ILC049-252202-
/O.CAN.KILX.SV.W.0239.000000T0000Z-230825T2215Z/
Effingham-
452 PM CDT Fri Aug 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EFFINGHAM COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3884 8857 3892 8852 3892 8842 3888 8830
3874 8825 3873 8826 3873 8829 3869 8828
3869 8829
TIME...MOT...LOC 2152Z 297DEG 24KT 3884 8841
$$
ILC025-079-252215-
/O.CON.KILX.SV.W.0239.000000T0000Z-230825T2215Z/
Jasper-Clay-
452 PM CDT Fri Aug 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN JASPER AND NORTHEASTERN CLAY COUNTIES...
At 452 PM CDT, a severe thunderstorm was located over Bible Grove, or
12 miles north of Flora, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bible Grove, Sailor Springs, Ingraham, Wendelin and Hord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3884 8857 3892 8852 3892 8842 3888 8830
3874 8825 3873 8826 3873 8829 3869 8828
3869 8829
TIME...MOT...LOC 2152Z 297DEG 24KT 3884 8841
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
25002
WWUS53 KILX 252208
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
508 PM CDT Fri Aug 25 2023
ILC025-079-252218-
/O.EXP.KILX.SV.W.0239.000000T0000Z-230825T2215Z/
Jasper-Clay-
508 PM CDT Fri Aug 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JASPER AND
NORTHEASTERN CLAY COUNTIES WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 3884 8857 3892 8852 3892 8842 3888 8830
3874 8825 3873 8826 3873 8829 3869 8828
3869 8829
TIME...MOT...LOC 2208Z 289DEG 21KT 3881 8831
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:07 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 25, 3:07 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 307 PM CDT Fri Aug 25 2023 .SYNOPSIS... Issued at 307 PM CDT Fri Aug 25 2023 A cold front dropping southward through the region will trigger scattered thunderstorms tonight into Saturday morning. Once the front passes, much cooler and less humid conditions will be observed through next week. && .SHORT TERM... (Tonight and Saturday) Issued at 307 PM CDT Fri Aug 25 2023 19z/2pm analysis shows a band of enhanced Cu developing along a wind-shift line extending from south of Taylorville to near Robinson. Will continue to monitor this area for isolated convection over the next few hours: however, strong mid-level capping will likely inhibit both the areal coverage and severity of any activity. Further W/NW, will be watching for additional scattered development along an old outflow boundary draped across the NW KILX CWA. Despite mixed layer CAPE in excess of 4000J/kg and a slight uptick in deep-layer shear due to a short-wave trough digging into the Great Lakes, very warm temps aloft will continue to prevent widespread thunderstorm development. CAMs have generally been delaying convective initiation...with the HRRR now suggesting around 00z/7pm. With 700mb temps only dropping very slowly from the 12C reading noted on the 12z KILX/KDVN upper air soundings, think the cap will hold firm into the evening. A few of the more vigorous updrafts that develop along the outflow boundary will eventually be able to break the cap...resulting in widely scattered thunderstorms from mid-evening through the overnight hours. A few of the cells will be capable of damaging wind gusts and large hail, although this does not appear to be a widespread severe weather event. A few thunderstorms will linger into Saturday morning along/south of a Rushville...to Decatur...to Paris line before gradually shifting further south as the day goes on. By late afternoon, the effective boundary will slip south of the CWA and a cooler/less humid airmass will trickle into the region. Lows tonight will range from the upper 60s far north around Galesburg and Lacon to the middle 70s south of I-70. Highs on Saturday will be considerable cooler than today...ranging from the lower 80s north of I-72 to the upper 80s far south around Flora and Lawrenceville. Barnes .LONG TERM... (Sunday through Next Friday) Issued at 307 PM CDT Fri Aug 25 2023 After that, a prolonged period of cool/dry weather is anticipated through the extended as a series of short-wave troughs dig a significant upper trough across the eastern CONUS and the strong upper high retrogrades to the Desert Southwest. High temperatures will drop into the 70s and lower 80s while overnight lows dip into the 50s from Sunday through Friday. Rain chances will be virtually nil, although will need to keep an eye on Tuesday as models show a vigorous wave dropping into northern Indiana that could potentially trigger a few showers. Barnes && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1211 PM CDT Fri Aug 25 2023 A cold front / outflow boundary is currently located over central Illinois with NE winds north of the boundary and westerly flow south. Winds in the vicinity of the front are light and variable. Scattered storms are expected later today and tonight near the front, but confidence in timing is very low. HRRR in particular has trended much later with timing and have made adjustments closer to this model. Patchy fog is also possible late tonight into Saturday morning. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 10 PM CDT this evening for ILZ027- 029-031-036>038-040>057-061>063-066>068-071>073. &&
Hazardous weather outlook, Aug 25, 3:26 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 326 PM CDT Fri Aug 25 2023 ILZ028-030-262030- Stark-Marshall- 326 PM CDT Fri Aug 25 2023 This Hazardous Weather Outlook is for central Illinois. .DAY ONE...Tonight. Isolated to scattered thunderstorms are possible through this evening. There is a marginal risk (level 1 of 5) of severe storms with damaging winds and hail possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. ILZ027-029-031-036>038-040>057-061>063-067-068-262030- Knox-Peoria-Woodford-Fulton-Tazewell-McLean-Schuyler-Mason-Logan- De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-Sangamon- Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark- Jasper-Crawford- 326 PM CDT Fri Aug 25 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Dangerous heat will continue into this evening with heat index readings of 110 to 115 degrees. Isolated to scattered thunderstorms are possible through this evening. There is a slight risk (level 2 of 5) of severe storms with damaging winds and hail possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated thunderstorms are possible south of I-74 Saturday morning. These are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. ILZ066-071>073-262030- Effingham-Clay-Richland-Lawrence- 326 PM CDT Fri Aug 25 2023 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Dangerous heat will continue into this evening with peak heat index readings of 110 to 120 degrees. Isolated thunderstorms are possible this evening and tonight over southeast IL. There is marginal risk (level 1 of 5) of severe storms this evening with damaging winds and hail possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated thunderstorms are possible Saturday. These are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Deubelbeiss
In the hours before
Special weather statement, Aug 25, 4:15 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
415 PM CDT Fri Aug 25 2023
ILZ066-252145-
Effingham-
415 PM CDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of southern Effingham
County through 445 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altamont, or 14 miles southwest of Effingham, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Edgewood around 425 PM CDT.
Other locations in the path of this storm include Watson and
Dieterich.
This includes the following highways...
Interstate 57 between mile markers 144 and 156.
Interstate 70 between mile markers 79 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3909 8880 3908 8837 3892 8837 3892 8881
TIME...MOT...LOC 2114Z 273DEG 30KT 3898 8876
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 4:15 PM CDT | Special Weather Statement | ILX | Effingham | 30 min |
| Aug 25, 6:34 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Schuyler | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.